Tornadoes · United States · Oklahoma · 2003

F0 tornado, Moore, Oklahoma, May 8, 2003

This F0 tornado ran 2.3 miles across Cleveland County on May 8, 2003, touching down at 5:04 PM CDT and reaching 100 yards wide. It killed nobody, and did $500,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 8, 2003
Touchdown
5:04 PM CDT (22:04 UTC)
Path length
2.3 miles (3.7 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$500,000
County
Cleveland County
Touchdown point
35.320, -97.570
Lift-off point
35.320, -97.530
Record number
1129

What the Weather Service recorded

Two tornadic supercells produced four tornadoes during the afternoon hours of May 8, 2003. One supercell produced three tornadoes that affected Moore, southern Oklahoma City, Midwest City, and Choctaw. A few locations in Moore and southeast Oklahoma City had also been hit by an F5 tornado that moved through the area on May 3, 1999. The General Motors Plant in southeast Oklahoma City sustained some of the most significant damage. This event was the second tornadic event of the day. Several tornadoes moved across south central Oklahoma during the early morning hours of May 8th (refer to appropriate data). This event was also the first of two days in a row where the Oklahoma City Metropolitan area was affected by tornadoes (refer to May 9, 2003 data). These thunderstorms developed near and along a strong dryline located across central Oklahoma.

This F0 tornado was the second one produced by a supercell that moved across central Oklahoma producing three tornadoes. The tornado was viewed by many residents west of Moore and was also caught on video by several storm chasers. This tornado began northwest of the intersection of Southwest 149th Street and Pennsylvania Avenue and ended just to the northwest of the intersection of Southwest 134th Street (or Highway 37) and Santa Fe Avenue. The first evidence of damage was found near the intersection of Jamie Drive and Libby Street in far south Oklahoma City. Damage in this area was mostly in the form of trees and large branches snapped off. Structural damage was limited mostly to fences, awnings, outdoor recreational equipment, and at least one outdoor satellite dish. Several canoes from a back-yard pond were picked up and deposited 100 feet or more from their point of origin. A pontoon boat on a trailer was also overturned.The damage track initially went due east along Jamie Drive, but turned northeast before crossing Pennsylvania (or Penn) Avenue near South 140th Street. Damage along Penn was confined mostly to trees, with little evidence of structural damage except to a large barn, which was partially unroofed. Tornadic winds were confirmed in this area through video and eye witness accounts. However, a wider zone of relatively minor damage, mostly to trees or tree branches, indicated that the tornado in this area was embedded within a larger area of straight-line winds of the type known as a rear-flank downdraft, or RFD.The damage track then turned more east again, through largely open areas before reaching Blackwelder Avenue near Southwest 140th Street. Tree damage was more extensive in this area, but structural damage remained minor. The latter was limited to slight damage to several outbuildings and one residence; much of it appeared to be the result of fallen trees/branches.The tornado then veered more to the east-northeast again as it tracked through open country between Blackwelder and Western. It crossed Western Avenue just south of 134th Street, downing several power poles and causing some minor damage to the Villa Teresa School on Western Avenue. The F0 tornado continued east-northeast and crossed 134th roughly midway between Western and Santa Fe before ending just north of 134th Street.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

15 minutes of warning. NWS OUN issued a tornado warning for this county at 21:49 UTC, 15 minutes before the tornado touched down, in force until 22:45 UTC.

Issued (UTC)ExpiredProductOffice
21:49 UTC22:45 UTCTornado WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 20:14 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 8, 3:34 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 8, 3:34 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
334 PM CDT THU MAY 8 2003

UPDATED TO ISSUE WIND ADVISORY FOR NW OK FROM 4 UNTIL 7 PM THIS
EVENING. REMAINDER OF FORECAST REASONING REMAINS UNCHANGED.
 MILLER

.OUN...
OK...WIND ADVISORY UNTIL 7 PM THIS EVENING OKZ004-005-009-010.
TX...NONE.
****************************
219 PM CDT THUS MAY 8 2003

...POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK INCLUDING
SUPERCELLS AND TORNADOES ACROSS THE CENTRAL THIRD OF OKLAHOMA DURING
THE NEXT 3-9 HOURS...

MID/UPPER LEVEL TROF AND SFC LOW CONT TO RAPIDLY DEEPEN OVER WRN
KS/ERN CO EARLY THIS AFTERNOON.. AND THERE IS SUBTLE EVIDENCE OF A
SECONDARY IMPULSE PUSHING EWD ACROSS NEW MEXICO. 18Z OUN SOUNDING
INDICATES THAT CAPPING IS MUCH WEAKER THAN PREVIOUSLY EXPECTED ALONG
DRYLINE ACROSS MOST OF OKLAHOMA.  POTENT THERMODYNAMIC PROFILE IS
EVIDENT WITH VERY HIGH BOUNDARY LAYER MOISTURE CONTENT.. LOW LCL
HGHTS AND STEEP MID LEVEL LAPSE RATES. IN ADDITION..THE HODOGRAPH
SHOWS SIGNIFICANT LOW LEVEL AND DEEP LAYER SHEAR IN PLACE.. HILITED
BY A DISTINCT KINK IN THE HODOGRAPH AT ABOUT 1.5 KM AGL. THIS TYPE
OF LOW LEVEL SHEAR PROFILE IN COMBINATION WITH ABOVE MENTIONED
THERMODYNAMICS HAS OFTEN BEEN ASSOCIATED WITH ENVIRONMENTS
SUPPORTIVE OF LONG LIVED STRONG/VIOLENT TORNADOES.  EXPECT
INITIATION INVOF THE DRYLINE WITHIN THE NEXT COUPLE HOURS WITH
SUPERCELL DEVELOPMENT LIKELY.  SVR THREAT WILL LIKELY CONTINUE WELL
INTO THE NITE AS STRONG UVVS CONT ALONG DRYLINE UNTIL AT LEAST 06Z
ACROSS MUCH OF OKLAHOMA.  LIKELY TO SEE DEVELOPMENT SWD INTO TEXAS
LATER THIS AFT/EVE.

INSTABILITY AXIS WILL RELOAD FRIDAY OVER THE SE ZONES.. AND THEN
EXPAND NWWD INTO REDEVELOPING WARM FRONTAL ZONE FRIDAY NITE.  HAVE
READJUSTED POPS TO ACCOUNT FOR THIS THINKING.  NEXT WAVE WILL EJECT
ONTO THE PLAINS SATURDAY.. BUT MAIN FOCUS FOR ACTIVITY WITH THIS
WAVE LOOKS TO BE NORTHEAST OF THE OUN CWA ATTM. HOWEVER..STILL
LIKELY TO SEE AT LEAST A FEW STORMS ALONG/SE OF I44 CORRIDOR AHEAD
OF DRYLINE/FRONT.  IT APPEARS THAT LOW LEVEL RIDGING WILL FINALLY
BUILD SWD FAR ENUF SUNDAY INTO MONDAY TO ALLOW FOR A BRIEF RESPITE
FROM STORMS..BUT TROPICAL BOUNDARY LAYER AIR WILL BE LURKING CLOSE
BY AND SHUD MOVE BACK NWD MONDAY/TUES AS LONG WAVE TROF RELOADS OVER
THE WRN CONUS.  WE WILL BRING SLGT CHC POPS BACK INTO THE SW ZONES
MONDAY AFTERNOON WITH ONSET OF MOISTURE RETURN.. AND THEN
EXPAND/INCREASE POPS ACROSS THE REST OF THE AREA THRU MID WEEK.
MORE BOUTS OF SVR STORMS SEEM LIKELY AS SIGNIFICANT INSTABILITY AXIS
REMAINS SUPERIMPOSED UNDERNEATH STRONG MID LEVEL FLOW.
 MILLER

OKC   64  89  67  84 /  60  20  20  30
HBR   59  91  64  88 /  10  20  20  20
SPS   66  94  68  92 /  50  30  20  30
GAG   51  89  57  82 /  10  30  30  10
PNC   64  85  67  82 /  60  20  40  20
DUA   71  88  72  88 /  60  20  20  40

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 8, 3:40 PM CDT, 1 hour 24 minutes before
OKZ004>048-050>052-TXZ083>090-091200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PORTIONS OF CENTRAL AND NORTHERN OKLAHOMA. THERE IS ALSO A MODERATE
RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL OKLAHOMA... WHILE A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR WESTERN PORTIONS OF
OKLAHOMA AND NORTH TEXAS.

LOCATION...
THE HIGH RISK AREA IS ALONG AND EAST OF THE INTERSTATE 35
CORRIDOR... AND NORTH OF A PAULS VALLEY TO ADA LINE. THE OKLAHOMA
CITY METRO AREA IS INCLUDED IN THE HIGH RISK AREA. BOUNDING THE HIGH
RISK AREA IS A MODERATE RISK AREA THAT EXTENDS ALONG AND EAST OF A
LINE FROM ENID  TO LAWTON... AND NORTH OF A LINE FROM LAWTON TO
MARIETTA... TO DURANT. THE SLIGHT RISK AREA COVERS THE REMAINDER OF
WEST CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS... EAST OF A LINE FROM
CHEROKEE... TO CACHE... TO ELECTRA TEXAS.

TIMING...
SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP THIS AFTERNOON...
EVENING... AND OVERNIGHT.

IMPACTS...
SOME OF THE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG TORNADOES. VERY LARGE HAIL TO AROUND BASEBALL SIZE WILL ALSO
BE POSSIBLE. WIND GUSTS TO ABOUT 80 MPH MAY ALSO OCCUR WITH THESE
STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY FRIDAY MORNING.

DISCUSSION...
BY MID AFTERNOON... THE DRYLINE EXTENDED FROM NEAR ALVA OKLAHOMA TO
JUST WEST OF WICHITA FALL TEXAS.  THE DRYLINE IS FORECAST TO
CONTINUE TO MOVE EAST... REACHING CENTRAL OKLAHOMA THIS EVENING.
LOW-LEVEL WINDS WILL CONVERGE ON THE DRYLINE... PROVIDING A
SUBSTANTIAL AMOUNT OF LIFT.  THIS... COMBINED WITH VERY HIGH
INSTABILITIES AND FAVORABLE WIND PROFILES... WILL LIKELY RESULT IN
THE FORMATION OF MULTIPLE SUPERCELL THUNDERSTORMS. THE FAVORABLE
CONDITIONS FOR SUPERCELL DEVELOPMENT WILL CONTINUE INTO THE NIGHT...
WITH A SLOW DECREASING TREND.  MOST OF THE SEVERE WEATHER SHOULD END
BY SUNRISE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...NEAR 100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...NEAR 100 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG WEST WINDS WILL BE POSSIBLE THIS AFTERNOON WEST OF THE
DRYLINE... ESPECIALLY IN NORTHWEST OKLAHOMA. A FEW GUSTS OVER 40 MPH
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH WEDNESDAY.  THE DAYS
WITH THE GREATEST RISK OF SEVERE STORMS WILL BE FRIDAY AND SATURDAY
TO THE EAST OF I-35... AND TUESDAY AND WEDNESDAY ACROSS THE ENTIRE
AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

GRAPHICAL OUTLOOKS ARE AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/OUN

CJS

In the hours before

Special weather statement, May 8, 4:37 PM CDT, 27 minutes before
OKZ025-028-029-082145-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
437 PM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...MCCLAIN AND
OKLAHOMA COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 19 MILES
WEST OF NEWCASTLE AT 437 PM CDT...MOVING NORTHEAST AT 30 MPH. IF THE
STORM CONTINUES WITH ITS CURRENT TRACK AND STRENGTH... TORNADO
WARNINGS MAY REQUIRED FOR PORTIONS OF THE OKLAHOMA CITY METRO
AREA... AND NORTHERN MCCLAIN COUNTY SHORTLY AFTER 5 PM.

CJS
Local storm report, May 8, 4:43 PM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
443 PM CDT THU MAY 08 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    MUSTANG                   OK   .88 INCH HAIL
05/08/03   CANADIAN                       REPORTED BY HAM RADIO
                                          SPOTTER
Special weather statement, May 8, 4:46 PM CDT, 18 minutes before
OKZ025-028-029-082200-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
446 PM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...MCCLAIN AND
OKLAHOMA COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO AT ANY TIME WAS LOCATED
11 MILES WEST OF NEWCASTLE AT 446 PM CDT...MOVING NORTHEAST AT 30
MPH. THIS STORM WILL ALSO PRODUCE LARGE HAIL AND STRONG WINDS AS IT
MOVES OVER NORTHERN CLEVELAND AND SOUTHERN OKLAHOMA COUNTIES.

PEOPLE IN CLEVELAND...MCCLAIN AND OKLAHOMA COUNTIES...INCLUDING THE
CITY OF OKLAHOMA CITY...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR
WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM
APPROACHES.

CJS
Local storm report, May 8, 4:55 PM CDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
455 PM CDT THU MAY 08 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    OKLAHOMA CITY             OK   .88 INCH HAIL
05/08/03   OKLAHOMA                       REPORTED BY SPOTTER AT
                                          NWTH 10TH AND PORTLAND
                                          AVE.

TY/JP
Special weather statement, May 8, 4:57 PM CDT, 7 minutes before
OKZ027-028-039-040-082215-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
457 PM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...GRADY...MCCLAIN AND
STEPHENS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF MARLOW AT 457
PM CDT...MOVING NORTHEAST AT 40 MPH. THE STORM WILL MOVE ACROSS THE
LINDSAY... REACHING INTERSTATE 35 AND PURCELL NEAR 6 PM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

CJS
Local storm report, May 8, 4:58 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT THU MAY 08 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    OKLAHOMA CITY             OK   .75 INCH HAIL
05/08/03   OKLAHOMA                       REPORTED BY OBSERVER AT
                                          WILL ROGERS WORLD AIRPORT
                                          IN SOUTHWEST OKC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

10.1 hours before the tornado, 18 km from the path. May 8, 2003.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2594 joules per kilogram, CIN -55, lifted condensation level 646 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 164 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2594 J/kg
Mixed-layer CIN
-55 J/kg
Surface CAPE
2163 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
3.1
Supercell composite
11.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 00:00Z

1.9 hours after it, 18 km from the path. May 9, 2003.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3798 joules per kilogram, CIN -29, lifted condensation level 929 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 330 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3798 J/kg
Mixed-layer CIN
-29 J/kg
Surface CAPE
4830 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
8.2
Supercell composite
31.1
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

The surface observations

Oklahoma City (OKC), 9 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:52 UTC8472160° 19 kt261001.7HZ
21:31 UTC80.671.6160° 18 kt1001.4-TSRA HZ
21:52 UTC7873150° 14 kt1001.4TSGSRA BR
21:59 UTC78.873.4300° 16 kt281001.4+TSGRRA BR
22:11 UTC71.666.2140° 11 kt211002+TSRA BR
22:16 UTC7769.880° 8 kt211002.4-TSRA BR
22:22 UTC71.669.8 6 kt171002-TSRA BR
22:43 UTC78.873.4120° 11 kt1001.7HZ
22:52 UTC7974140° 16 kt1001.4HZ
23:52 UTC8274150° 16 kt1001.4HZ

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norman radar (KTLX), 25 km away, was scanning. The volume nearest the touchdown began at 22:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 8, 2003

46 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 81:08 AM CDTF1Stephens, OK3.0200$40,000
May 81:17 AM CDTF0Stephens, OK0.530
May 81:32 AM CDTF2Jefferson, OK6.0150$70,000
May 82:23 AM CDTF2Love, OK4.0440$150,000
May 82:54 AM CDTF2Marshall, OK7.0300$100,000
May 86:04 AM CDTF1LeFlore, OK4.0100$30,000
May 811:40 AM CDTF0Pemiscot, MO1.075$10,000
May 811:10 AM MDTF0Adams, CO0.150
May 811:17 AM MDTF0Adams, CO0.150
May 812:05 PM MDTF0Weld, CO0.150
May 812:13 PM MDTF0Adams, CO0.150
May 81:20 PM CDTF1Gibson, TN4.0100$30,000
May 81:05 PM MDTF1Morgan, CO0.150
May 83:15 PM EDTF0Essex, VA0.250
May 83:00 PM CDTF0Macoupin, IL0.250
May 83:32 PM CDTF0Cloud, KS0.160
May 85:00 PM CDTF0McClain, OK0.230
May 85:10 PM CDTF4Moore tornado, OK17.3700134$370 million
May 85:15 PM CDTF0Clay, IL0.110
May 85:20 PM CDTF1Gage, NE7.0150
May 86:05 PM CDTF0Pottawatomie, KS0.160
May 86:08 PM CDTF0Noble, OK0.850$3,000
May 86:13 PM CDTF1Butler, KS2.0100$60,000
May 86:25 PM CDTF0Greenwood, KS2.075$20,000
May 86:31 PM CDTF1Osage, KS6.0120$250,000
May 86:32 PM CDTF1Greenwood, KS3.0100$70,000
May 86:40 PM CDTF3Osage, KS25.0800$1.5 million
May 86:46 PM CDTF3Osage, OK45.0880$250,000
May 86:56 PM CDTF3Woodson, KS23.03503$2.5 million
May 87:07 PM CDTF0Osage, KS0.160
May 87:10 PM CDTF0Coffey, KS0.180
May 87:10 PM CDTF0Osage, KS0.160
May 87:17 PM CDTF0Douglas, KS0.180
May 87:21 PM CDTF1Allen, KS3.0125$150,000
May 87:24 PM CDTF0Jefferson, KS0.180
May 87:26 PM CDTF1Douglas, KS0.250
May 87:38 PM CDTF2Douglas, KS0.72506$6.4 million
May 87:38 PM CDTF2Anderson, KS15.08003$1.1 million
May 87:45 PM ESTF1Perry, IN3.0100$120,000
May 87:52 PM CDTF2Linn, KS7.0300$10,000
May 88:00 PM CDTF0Breckinridge, KY1.050
May 88:13 PM CDTF0Montgomery, KS2.075
May 88:28 PM CDTF0Montgomery, KS0.550
May 88:52 PM CDTF0Labette, KS0.555
May 89:21 PM CDTF0Henry, MO3.050
May 810:00 PM CDTF0Johnson, MO0.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.